Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
gabapentin 300mg
avatar
mcclain posted:
does anyone take gabapentin 300mg?i have spine problems hernated disk, i went to my doctor last week, she started me on this medication.i have been feeling sick on my stomach and nervous and just not myself,i am taking 3 a day i had a bladder sling put in about 1 year ago and i now get up 2 or 3 times a night going to the bath room, i am retaing water for some reason, does anyone have this problem?? any repyles back would be appreciaed. thank you
Reply
 
avatar
ctbeth responded:
http://www.mayoclinic.org/drugs-supplements/gabapentin-oral-route/side-effects/DRG-20064011

See the link above. It leads to side effects of Neurontin/ gabapentin.

I know that many who take gabapentin experience water retention.

This is just my opinion, but anxiety and "just not myself" are adverse effects that your MD should be made aware.

Please let us know how you're doing.
 
avatar
An_255176 responded:
I can not take this, or it sister med Lyrica because extreme adverse psychological side effects. That is how it started for me "just not feeling myself" It actually led to a suicide attempt
 
avatar
dnhdit responded:
I started gabapentin about eight mo.ago at 300mg,three times daily and for the past four mo.at800mg three times a day.It was given to me for numbness pain in my right arm,feet and for my headachs.It hasn't helped at all but hasent caused any other problems except for the cost.I have studied it some and found that it commonly prescribed when docters don't know whats wrong with you or don't want to spend the time to find what the real problem is which is my drs. attitude,I wish you luck.
 
avatar
Peter Abaci, MD responded:
Gabapentin has become a very commonly prescribed medication for pain management over the years. Gabapentin is considered to be a first line medication option to use for the treatment of nerve pain problems. Nerve pain, also referred to as neuropathic pain, is usually related to some type of malfunction or injury to the nervous system. Some typical examples of this include shingles, where a virus inflames the nerves causing bad pain, or diabetic neuropathy.

With back problems that involve nerve root irritation or inflammation from something like a herniated disc, gabapentin is a medication option that sometimes gets tried to diminish pain symptoms. To minimize side effects from gabapentin, doctors typically start patients on a low dose and titrate it up slowly over time. It is possible that you could have experienced less in the way of these side effects had you started off on a lower starting dose to give your system some time to acclimate to it. (For example, starting off on 300 mg a day only for the first week or so.) At the same time, some people are much more prone to experiencing side effects from a particular medication than others, and gabapentin may not be a good match for you.
 
avatar
An_255117 replied to Peter Abaci, MD's response:
Dr. Abaci,
My daughter is 15 years old, and she has had extremely bad back, neck and feet pain for the past 2 1/2 years and there has been many x-rays, MRI's done and no one can tell me why she is experiencing all this pain. Her orthopedic doctor placed her on 300 mg of gabapentin and one week into that she started experiencing muscle cramps and her face and back started breaking out with hives. So besides that we don't know what is causing all this pain in her body. She also has very bad headches that comes from no where. She can't sit for long periods of time, or stand for long periods of times. So I'm lost in the middle of the dessert with no where to go. I don't know what else to do. She has been suffering for almost three years now. Do you have any suggestions.
Alicemar
 
avatar
piano222 replied to An_255117's response:
It sounds to me like she may have fibromyalgia. This is coming from someone who has had fibro now since 2002 and has gone through one so called failed back surgery in 2005. My fusion took but I still suffer from extreme back and neck pain to this day. I'm on a lot of meds unfortunately and have a massage once a week to try to help the pain. Somedays I have trouble even walking. I've been on Lyrica ever since getting diagnosed with the fibro and it has helped me. I really have not suffered the supposed side effects except maybe tiredness. Hope that they can get to the bottom of what is causing your daughter's illness. Don't rule out fibro just because she is 15. I know it's scary but there a lot of people out there who care.
 
avatar
Anon_57995 replied to An_255117's response:
Hi Alicemar,

Your daughter has had many diagnostic tests and none showed that anything was wrong (I'd assume that she had blood studies as well).

What kind of MDs has she seen?

Has any of them mentioned that your daughter might benefit from seeing a psychiatrist?

Some diagnosticians think that chronic pain, that cannot be verified by objective findings, may actually be psychological in nature.

Your daughters primary care MD can advise you if this is something that may benefit your daughter.

Best wishes, and I hope that your girl can get better.
 
avatar
dfromspencer responded:
Hi,


I thought I had responded to this before, but maybe not? Anyway, I have taken the Gabapentin for years, 900mg.s a day. Once it no longer worked, I was traded over to Lyrica. I am up to 600mg.s a day, and still feel some relief.


I never had the upset stomache, but I did have some weird things at first. I thought people were around me, but when I looked, of course, no one was there. This all subsided about two weeks in?!


Hope this helps?


Dennis
LIVE LONG-LOVE WELL!!!
 
avatar
Peter Abaci, MD replied to An_255117's response:
I am sorry about your daughter's struggles with her pain, and no doubt it has had a big impact on her quality of life at such a young age. For patients that have not yet reached adult age, I usually recommend seeking out a comprehensive pain center that specializes in treating children, adolescents, and teenagers. Depending on where you live, finding the right resource can be challenging. Pediatric pain treatment centers can sometimes be found as part of academic medical centers. For example, in my area, the Stanford Medical Center offers an interdisciplinary care team for pediatric patients, and that is where we typically recommend patients your daughter's age seek treatment.

I hope this helps you find impactful help for your daughter.
 
avatar
squeak45 replied to An_255176's response:
I had the same reaction when I was on Gabapentin for my chronic migraines -- severe psychological side effects, almost leading to a couple suicide attempts. Thankfully, my spouse realized that that I wasn't "being myself" and linked it to the medication just in time.
 
avatar
Peter Abaci, MD replied to squeak45's response:
I gave a talk yesterday to a group of our patients about nerve pain and gabapentin came up as part of the discussion. Interestingly, while many in the room had tried it at some point, most reported similar side effects to what you all have posted here in this discussion. It is my impression from this feedback that doctors may not appreciate the potential for strong side effects that a medication like gabapentin can generate.

There seems to be a need for greater awareness of what is going on in our patients' lives.


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

I live in Arizona
If you drive in Arizona you can goto jail for DUI for any meds in your system, There are no buses where I live. I guess I will just sit ... More
Was this Helpful?
2 of 13 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.